Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 58, NWS Mobile, AL

December 14, 2009Choctaw County, Washington County, Alabama; Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this flash flood warning at Dec 14, 2009, 2:01 PM CST for Choctaw County, Washington County, Alabama; Perry County, Wayne County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2009, 2:01 PM CST (20:01 UTC)
Expired
Dec 14, 2009, 5:00 PM CST
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, AL, Washington County, AL, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 117 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 142001
FFWMOB
ALC023-129-MSC111-153-142300-
/O.NEW.KMOB.FF.W.0058.091214T2001Z-091214T2300Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CST MON DEC 14 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...  THIS        
  INCLUDES THE CITY OF RICHTON
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  WESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF MILLRY

* UNTIL 500 PM CST

* AT 155 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM NORTHERN PERRY COUNTY NORTHEAST INTO WESTERN CHOCTAW     
  COUNTY. 

* VERY HEAVY RAINS WILL AFFECT CLARA...WAYNESBORO...WOODWARDS...     
  WINCHESTER...DENHAM...GRETNA AND ISNEY THIS AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3220 8818 3184 8816 3182 8818 3177 8815
      3168 8815 3143 8865 3144 8882 3134 8883
      3127 8898 3144 8907 3144 8894 3156 8894
      3187 8857 3189 8848 3196 8847

$$
1 follow-up statement
000 
WGUS74 KMOB 142137
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CST MON DEC 14 2009

ALC023-129-MSC111-153-142300-
/O.CON.KMOB.FF.W.0058.000000T0000Z-091214T2300Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AL-CHOCTAW AL-PERRY MS-WAYNE MS-
337 PM CST MON DEC 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
WAYNE...NORTHEASTERN PERRY...WESTERN CHOCTAW AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 327 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS IN PERRY COUNTY 
MISSISSIPPI REPORTED WATER OVER MCKENZIE ROAD SEVERAL MILES 
NORTHWEST OF NEW AUGUSTA MISSISSIPPI. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOMACK
HILL...WIMBLY...WATER VALLEY...TOXEY...SOUWILPA...SILVER CROSS...
SILAS...PARAGON...NEEDHAM...MELVIN...LOU...LAND...ISNEY...
HODGEWOOD...GILBERTOWN...EVANSBORO...CULLOMBURG...CHAPPELL HILL...
BUTLER...BOLINGER...BLADON SPRINGS...BARRYTOWN...AQUILLA...
WOODWARDS...WAYNESBORO...GRETNA AND BOICE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3220 8818 3184 8816 3182 8818 3177 8815
      3168 8815 3143 8865 3144 8882 3134 8883
      3127 8898 3144 8907 3144 8894 3156 8894
      3187 8857 3189 8848 3196 8847

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 11:55 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 14, 11:55 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CST MON DEC 14 2009

.AVIATION UPDATE FOR 14/18Z...PRETTY MUCH KEPT IT IFR TO LIFR IN FOG
AND RAIN THE NEXT 24 HOURS. WILL BE SOME BRIEF IMPROVEMENT LATER
THIS AFTERNOON AROUND 4 PM BUT NOT EXPECTED TO LAST LONG ENOUGH TO
MATTER. WITH FRONT JUST OFFSHORE

.MESOSCALE UPDATE...FLASH FLOOD WATCH CONTINUES...SOME HEAVY RAIN
MOVING NORTHEAST TO THE NORTH OF THE ALABAMA COASTAL COUNTIES MAY
SPAWN SOME FLASH FLOOD WARNINGS BUT RAPID MOVEMENT THUS FAR HAS KEPT
TOTALS DOWN BUT THIS MAY CHANGE WITH REPEAT ACTIVITY THIS AFTERNOON.
OTHERWISE STATIONARY FRONT JUST OFFSHORE WILL MOVE BACK NORTH
OVERNIGHT...CONTINUING THE THREAT OF HEAVY RAIN. /11

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM NOON MONDAY TO 6 PM TUESDAY FOR THE
FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
WASHINGTON...AND WILCOX.

FL...     FLASH FLOOD WATCH FROM NOON MONDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...     FLASH FLOOD WATCH FROM NOON MONDAY TO 6 PM TUESDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...DENSE FOG ADVISORY UNTIL NOON TODAY FOR THE FOLLOWING
ZONES:      COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20      NM...AND MOBILE BAY.

&&
Hazardous weather outlook, Dec 14, 6:00 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST MON DEC 14 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-151200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA

.DAY ONE...TODAY THROUGH TONIGHT

DENSE FOG HAS FORMED OVER THE AREA...WITH VISIBILITIES GENERALLY
BELOW ONE HALF MILE. VISIBILITIES WILL SLOWLY BEGIN TO RISE AFTER
SUNRISE...GENERALLY RISING ABOVE ONE MILE BY MID TO LATE MORNING.
THE FOG WILL LINGER THROUGH THE DAY...BUT VISIBILITIES SHOULD
GENERALLY REMAIN ABOVE ONE HALF MILE THE REST OF TODAY AND TONIGHT.

RAIN WILL OVERSPREAD THE AREA AS A SYSTEM APPROACHES THE AREA. SOME
THUNDERSTORMS WILL MIX IN...BRINGING HEAVIER RAINS TO THE AREA. WITH
SOILS ALREADY SATURATED FROM THE WEEKENDS RAINS...THERE IS AN
INCREASED RISK OF FLASH FLOODING OVER THE AREA...WITH A FLASH FLOOD
WATCH IN EFFECT. A GENERAL TWO TO THREE INCHES OF RAIN ARE EXPECTED
TO ACCUMULATE BEGINNING LATER TODAY...LASTING THROUGH TUESDAY.

SEVERAL RIVERS IN SOUTHEAST MISSISSIPPI AND WESTERN ALABAMA ARE
CURRENT IN FLOOD STAGE...WITH SEVERAL MORE ABOVE ACTION STAGE...AN
INDICATION OF NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS WILL LAST INTO
TUESDAY...ENDING AS A FRONT CROSSES THE AREA. WHILE SEVERE WEATHER
DEVELOPMENT IS NOT EXPECTED...THE ADDITIONAL HEAVY RAIN MAY CREATE
ADDITIONAL FLOODING PROBLEMS AND A FLASH FLOOD WATCH IS IN EFFECT
FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.

HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE MARINE AREA CAN BE
EXPECTED IN THE WAKE OF THE COLD FRONT LATE TUESDAY THROUGH
WEDNESDAY. A RE-ENFORCING FRONT WILL INCREASE WINDS FOR THE
WEEKEND...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

WITH MOST AREAS RECEIVING AN ADDITIONAL THREE TO FOUR INCHES OR MORE
OF RAIN...MORE RIVERS ARE EXPECTED TO RISE ABOVE ACTION AND FLOODING
LEVELS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT INTO TUESDAY FOR THE POSSIBILITY OF FLASH FLOODING.

In the hours before

Special weather statement, Dec 14, 12:36 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1236 PM CST MON DEC 14 2009

ALZ053-055-056-141930-
CONECUH-MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
1236 PM CST MON DEC 14 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
CONECUH...MONROE AND EASTERN CLARKE COUNTIES...

AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF MANILLA TO 6 MILES
SOUTHWEST OF MINEOLA...MOVING EAST AT 45 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FINCHBURG...URIAH...FOUNTAIN...MEGARGEL...KEITH...FRANKLIN...RIVER
RIDGE AND MONROEVILLE THROUGH 130 PM CST.

WIND GUSTING 35 TO 45 MPH POSSIBLE AS THE LINE CROSSES THE AREA
EARLY THIS AFTERNOON. THESE STORMS ALSO COULD PRODUCE RAINFALL
AMOUNTS OF UP TO 1 INCH IN A SHORT PERIOD OF TIME...RESULTING IN
BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:03 PM CSTRiver Flood WarningMOBClarke, Monroe, Wilcox17 days
Dec 14, 7:20 AM CSTRiver Flood WarningMOBBaldwin61 hr
Dec 14, 10:14 AM CSTDense Fog AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more106 min
Dec 14, 11:42 AM CSTRiver Flood WarningMOBCovington, Escambia58 hr
Dec 14, 12:06 PM CSTMarine Dense Fog AdvisoryMOB15 hr
Dec 14, 2:21 PM CSTDense Fog AdvisoryMOB10 hr
Dec 14, 4:38 PM CSTFlash Flood WarningMOBConecuh, Escambia3 hr
Dec 14, 4:46 PM CSTFlash Flood WarningMOBBaldwin119 min
Dec 14, 4:59 PM CSTFlash Flood WarningMOBButler, Covington, Crenshaw3 hr
Dec 14, 5:57 PM CSTSevere Thunderstorm WarningMOBEscambia48 min

Nearby

Flash Flood Warnings in Alabama, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.